Kansas, 2001High Wind in Kansas, April 11, 2001
April 11, 2001 · NWS DDC · 20 events in 15 counties and zones
20 high wind, as filed by the National Weather Service.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $173,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 11, 2:30 AM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 11, 2:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT WED APR 11 2001
FORECAST CHALLENGE WILL BE HOW STRONG THE WINDS GET TODAY.
THUNDERSTORMS ARE EXITING MY EASTERN ZONES ATTM. LOWER LEVELS OF
THE ATMOSPHERE OVER SOUTHWEST KANSAS HAVE DRIED OUT A BIT BUT
DEWPOINTS STILL IN THE 50S FROM KGCK EAST. RADAR MOSAIC INDICATING
A LARGE AREA OF RAIN, THUNDERSTORMS AND EVEN SNOW OVER EASTERN
COLORADO WRAPPED AROUND INTO THE COLD POOL ALOFT.
MODELS INITIALIZED FAIRLY CLOSE AND ARE SIMILAR IN THEIR HANDLING OF
THE LOW IN THE UPPER LEVELS AND AT THE SURFACE THROUGH TONIGHT. THE
SURFACE LOW WAS LOCATED BETWEEN KLAA AND KLHX AT 08Z AND HAS BEEN
DEEPENING AND TRACKING TO THE NORTHEAST OVER THE PAST FEW HOURS.
BELIEVE IT WILL CONTINUE THIS TRACK AND MOVE OUT TO A LOCATION NORTH
OF KHLC BY 18Z. CURRENT FORECAST HAS A WIND ADVISORY IN PLACE
ACROSS THE ENTIRE CWA TODAY.
MODEL SURFACE WIND FORECASTS ARE WELL INTO THIS AND EVEN BORDERING
ON HIGH WIND CRITERIA AT TIMES. AS THE SURFACE LOW LIFTS OUT, THE
STRONGEST GRADIENT STAYS TO THE NORTHWEST OF ITS NORTHEASTWARD
TRACK. THE NORTHWEST SECTIONS OF THE CWA WILL ALSO SEE A LITTLE
MORE CLOUDINESS AND A CHANCE FOR RAIN TODAY WHICH WOULD INHIBIT
MIXING A BIT. HAVE DECIDED TO FOREGO A HIGH WIND WARNING AND KEEP
THE WIND ADVISORY TODAY FOR THESE REASONS. DAY SHIFT WILL HAVE TO
KEEP A CLOSE WATCH ON THIS IN CASE THE WINDS COME OUT EVEN STRONGER.
WINDS SHOULD BE SUBSIDING FROM SOUTHWEST TO NORTHEAST LATER THIS
AFTERNOON AND EVENING AS THE LOW CONTINUES TO LIFT OUT. ON THURSDAY
WINDS SHOULD BE LIGHT AND VARIABLE FOR A TIME BEFORE RETURNING TO
THE SOUTHEAST IN ADVANCE OF THE NEXT UPPER VORT MAX DIVING THROUGH
THE UPPER TROUGH. WILL CONTINUE WITH A DRY FORECAST FOR THURSDAY
BUT GO WITH PARTLY CLOUDY SKIES AS I DONT BELIEVE THERE WILL BE
ENOUGH MOISTURE RETURN TO GET ANY PRECIP GOING.
FOR TEMPERATURES, HAVE GONE A FEW DEGREES COOLER FOR TODAYS HIGHS
AND LOWERED TONIGHTS MINS FROM THE PREVIOUS FORECAST. THURSDAYS
HIGHS SHOULD BE SIMILAR TO TODAY.
NO CHANGES PLANNED FOR THE EXTENDED.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 061/035 063/040 072 100
GCK 059/032 064/038 070 200
EHA 059/034 065/039 073 101
LBL 060/033 064/040 072 100
HYS 059/034 062/039 067 200
P28 069/040 065/044 075 000
.DDC...WIND ADVISORY FOR ALL OF SOUTHWEST AND PARTS OF CENTRAL, WEST
CENTRAL AND SOUTH CENTRAL KANSAS. KSZ030-031-043>046-061>066-
074>081- 084>090.
GERARD/SLEIGHTERIn the hours before
Local storm report, Apr 11, 4:58 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
558 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM 2 SW JOHNSON CITY KS .75 INCH HAIL
04/10/01 STANTON REPORTED BY LAW ENFORCEMENT
0935 PM 6 W ROLLA KS 1.75 INCH HAIL 04/10/01
MORTON REPORTED BY LAW ENFORCEMENT
0944 PM LAKIN KS .75 INCH HAIL
04/10/01 KEARNY REPORTED BY TRAINED SPOTTER
0945 PM ELKHART KS 1.00 INCH HAIL
04/10/01 MORTON REPORTED BY LAW ENFORCEMENT
0945 PM RICHFIELD KS 1.00 INCH HAIL
04/10/01 MORTON REPORTED BY LAW ENFORCEMENT
0948 PM 1 NE RICHFIELD KS .75 INCH HAIL
04/10/01 MORTON REPORTED BY CO-OP OBSERVER
0950 PM DEERFIELD KS WIND DAMAGE
04/10/01 KEARNY LAW ENFORCEMENT REPORTED
30X50 FT METAL BLDG BLOWN
DOWN. CARPORT COLLAPSED.
TREE LIMBS AND POWER POLES
BLOWN DOWN. POWER OUT FOR
SEVERAL HOURS
0956 PM HOLCOMB KS 63 MPH TSTM WIND GUST
04/10/01 FINNEY MEASURED BY SCHOOL WEATHER
EQUIPMENT
0957 PM DEERFIELD KS .75 INCH HAIL
04/10/01 KEARNY REPORTED BY TRAINED SPOTTER
1000 PM 8 W ULYSSES KS .88 INCH HAIL
04/10/01 GRANT REPORTED BY LAW ENFORCEMENT
1003 PM 11 NNE SCOTT CITY KS 1.00 INCH HAIL
04/10/01 SCOTT REPORTED BY LAW ENFORCEMENT
1007 PM 6 S DEERFIELD KS .88 INCH HAIL
04/10/01 KEARNY REPORTED BY LAW ENFORCEMENT
1012 PM 8 S ULYSSES KS 1.00 INCH HAIL
04/10/01 GRANT REPORTED BY LAW ENFORCEMENT
1025 PM WILBURTON KS .75 INCH HAIL
04/10/01 MORTON REPORTED BY LAW ENFORCEMENT
1027 PM ULYSSES KS 64 MPH TSTM WIND GUST
04/10/01 GRANT MEASURED WIND SPEED
1030 PM 9 N DIGHTON KS .75 INCH HAIL
04/10/01 LANE REPORTED BY SPOTTER
1030 PM 1 E ROLLA KS .75 INCH HAIL
04/10/01 MORTON REPORTED BY LAW ENFORCEMENT
1034 PM 11 W HUGOTON KS 60 MPH TSTM WIND GUST
04/10/01 STEVENS
1038 PM 4 S DEERFIELD KS 1.00 INCH HAIL
04/10/01 KEARNY
1038 PM DEERFIELD KS 1.00 INCH HAIL
04/10/01 KEARNY REPORTED BY LAW ENFORCEMENT
1106 PM 5 S GARDEN CITY KS .75 INCH HAIL
04/10/01 FINNEY REPORTED BY TRAINED SPOTTER
1130 PM DODGE CITY NWS KS 58 MPH TSTM WIND GUST
04/10/01 FORD BACKUP WEATHER EQUIPMENT
1227 AM 2 S MINNEOLA KS 75 MPH TSTM WIND GUST
04/11/01 CLARK TRAINED SPOTTER REPORTED
SPEED MEASURED.
1240 AM 3 NE ELLIS KS WIND DAMAGE
04/11/01 ELLIS TREES AND SIGNS BLOWN DOWN
REPORTED BY LAW ENFORCEMENT
1245 AM LARNED KS .75 INCH HAIL
04/11/01 PAWNEE REPORTED BY LAW ENFORCEMENT
0121 AM 2 W PROTECTION KS 1.00 INCH HAIL
04/11/01 COMANCHE REPORTED BY LAW ENFORCEMENT
0125 AM PROTECTION F KS 2.75 INCH HAIL
04/11/01 COMANCHE REPORTED BY LAW ENFORCEMENT
MLGSpecial weather statement, Apr 11, 5:05 AM CST, 3 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT WED APR 11 2001
VERY WINDY CONDITIONS WILL OCCUR TODAY.
A DEEP SURFACE LOW PRESSURE CENTER LOCATED OVER EXTREME EAST
CENTRAL COLORADO THIS MORNING IS FORECAST TO MOVE NORTHEAST ACROSS
NORTHWEST KANSAS INTO NEBRASKA BY THIS EVENING. A TIGHT PRESSURE
GRADIENT EXISTS AROUND THE LOW AND THIS WILL RESULT IN VERY WINDY
CONDITIONS THROUGH THE DAY. WINDS WILL VARY IN DIRECTION FROM THE
SOUTHWEST TO THE NORTHWEST WITH SUSTAINED WIND SPEEDS OF 25 TO 35
MPH AND GUSTS TO 45 MPH.
THERE IS SLIGHT CHANCE FOR LIGHT RAIN FROM THE SYRACUSE AND ELKHART
AREAS NORTHEAST THROUGH GARDEN CITY AND SCOTT CITY INTO THE HAYS
AND LACROSSE AREAS.
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.
STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.
HODGEMAN...TONIGHT...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/
GERARD
Special weather statement, Apr 11, 8:26 AM CST, 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
926 AM CDT WED APR 11 2001
...DANGEROUSLY STRONG WINDS WILL BLOW ACROSS THE REGION THROUGH THE
AFTERNOON...
A DEEP SURFACE LOW PRESSURE CENTER LOCATED OVER EXTREME EAST
CENTRAL COLORADO THIS MORNING WILL MOVE NORTHEAST ACROSS NORTHWEST
KANSAS INTO NEBRASKA BY THIS EVENING. THE PRESSURE GRADIENT
ASSOCIATED WITH THE LOW WILL RESULT IN DANGEROUSLY STRONG WINDS
UNTIL LATE THIS AFTERNOON. WIND DIRECTION WILL VARY FROM SOUTH
FROM MEDICINE LODGE TO HAYS TO WEST AT ELKHART. SUSTAINED WIND
SPEEDS OF 40 MPH WILL BE COMMON ACROSS MUCH OF THE REGION AND SOME
LOCATIONS MAY SEE GUSTS TO 60 MPH.
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
&&
THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.
STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.
HODGEMAN...TONIGHT...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/
REITER
High Wind, Lane
- When
- April 11, 9:00 AM CST
- Where
- Lane forecast zone
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Synopic wind event with numerous damage reports across the county. Visibility was reduced to 1/4 of a mile at time.s Many roofs had shingles removed, power lines down
High Wind, Stevens
- When
- April 11, 9:00 AM CST
- Where
- Stevens forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Power lines were blown down and windows broken.
High Wind, Gray
- When
- April 11, 9:00 AM CST
- Where
- Gray forecast zone
- Measured
- 59 kt (68 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
High Wind, Seward
- When
- April 11, 9:07 AM CST
- Where
- Seward forecast zone
- Measured
- 78 kt (90 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Power poles, half a roof off a business in Liberal and five empty rail cars tipped over in Liberal
High Wind, Clark
- When
- April 11, 9:45 AM CST
- Where
- Clark forecast zone
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Four inch dia limbs blown down.
High Wind, Stanton
- When
- April 11, 10:00 AM CST
- Where
- Stanton forecast zone
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Siding and shingles blown off houses. Airport sign blew down.
High Wind, Hamilton
- When
- April 11, 10:10 AM CST
- Where
- Hamilton forecast zone
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- April 11, 10:10 AM CST
- Where
- Hamilton forecast zone
- Measured
- 70 kt (81 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Many trees with damage, roof damage, trailer damage and fences blown down.
High Wind, Meade
- When
- April 11, 10:15 AM CST
- Where
- Meade forecast zone
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Part of the roof of the high school blown off.
High Wind, Pratt
- When
- April 11, 11:07 AM CST
- Where
- Pratt forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
High Wind, Stafford
- When
- April 11, 11:07 AM CST
- Where
- Stafford forecast zone
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
High Wind, Pratt
- When
- April 11, 11:07 AM CST
- Where
- Pratt forecast zone
- Measured
- 66 kt (76 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
High Wind, Stanton
- When
- April 11, 11:50 AM CST
- Where
- Stanton forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Power lines, 12 inch tree limbs and 2 roofs blown off
High Wind, Finney
- When
- April 11, 11:53 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
High Wind, Kearny
- When
- April 11, 12:00 PM CST
- Where
- Kearny forecast zone
- Measured
- 72 kt (83 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- April 11, 12:18 PM CST
- Where
- Morton forecast zone
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- April 11, 1:02 PM CST
- Where
- Hamilton forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
High Wind, Finney
- When
- April 11, 1:30 PM CST
- Where
- Finney forecast zone
- Measured
- 102 kt (117 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
117 MPH wind measured on an 80 foot tower.
High Wind, Grant
- When
- April 11, 2:25 PM CST
- Where
- Grant forecast zone
- Measured
- 71 kt (82 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
High Wind, Ellis
- When
- April 11, 4:48 PM CST
- Where
- Ellis forecast zone
- Measured
- 67 kt (77 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 11, 20012 deaths · 8 injured · $3.2 million · F3 · 53 events
- Tornado in Nebraska, April 11, 20012 injured · $400,000 · F2 · 1 event
- Winter Storm in Nebraska, April 11, 2001$10 million · 19 events
- Tornadoes and Hail in Missouri, April 11, 2001$100,000 · F2 · 9 events
- High Wind in Kansas, April 11 to 12, 2001$4.0 million · 74 kt wind · 23 events
- High Wind in Colorado, April 11, 2001$6.1 million · 69 kt wind · 7 events
- Tornado and Hail in Oklahoma, April 11, 2001$404,000 · F1 · 33 events
- Blizzard in Colorado, April 11, 2001$4.0 million · 1 event
- Blizzard in Colorado, April 11, 2001$3.1 million · 5 events
- High Wind in Kansas, April 11, 20012 injured · $750,000 · 65 kt wind · 16 events
- Tornadoes and Hail in Texas, April 11 to 14, 2001$89,000 · F1 · 31 events
- High Wind in Kansas, April 11, 2001$500,000 · 72 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241549, 5241550, 5241858, 5241859, 5241860, 5241861, 5241862, 5241863, 5241864, 5241865, 5241866, 5241867, 5241868, 5241869, 5241870, 5241871, 5241872, 5241873, 5241874, 5241875.